Tennessee, 2005

Flash Flooding and Hail in Tennessee, February 21, 2005

February 21, 2005 · NWS OHX · 19 events in 13 counties and zones

11 thunderstorm wind, 5 hail, 2 flash flood, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Feb 21, 2:30 AM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Feb 21, 2:30 AM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
230 AM CST MON FEB 21 2005

.SHORT TERM (THROUGH TUESDAY)...
CURRENT...CLUSTER OF SEVERE TSTMS N OF MEM MOVING E TOWARD CWA.
ACROSS OUR REGION...SCATTERED SHRA/TSRA...MAINLY SE 1/2. TEMPS IN
UPPER 40S TO LOWER 50S.

AM CONCERNED ABOUT THIS CLUSTER OF STORMS NEAR MEM. QPFPFD MENTIONS
POSSIBILITY OF THIS DEVELOPING INTO SMALL MCS...MOVING INTO PORTIONS
OF OUR CWA WHERE 2+ RAINFALL HAS ALREADY OCCURRED. WILL POST FLOOD
WATCH FOR BOX OF COUNTIES FRON BNA TO GILES W TO BENTON COUNTY.

SEVERE WEATHER ALSO A POSSIBILITY AHEAD OF COLD FRONT MOVING SLOLY
SE FROM SRN IN-SE MO-NW AR LINE. MAINLY A HAIL CONCERN. JUCIEST AIR
FAVORS S AND W AS IS THE UPPER JET SETUP. BUT COULD BE SEVERE JUST
ABOUT ANYWHERE AS FLAT H5 S/WV OVER OK TRANSLATES EWD.

FRONT WILL MOVE INTO NW COUNTIES BY 18Z AND WILL SLOW DOWN AS WAVE
MOVES ALONG IT. FRONT THRU BY 06Z.

.LONG TERM...
AFTER FRONT...PRETTY MUCH DRY NORTHERLY COMPONENT FLOW INTO FRI.

AS FOR TEMPS...WENT CLOSE TO MAV NUMBERS.

BNA TB 62/43/58/37 8311
CKV TB 60/40/56/35 8211
CSV TB 58/43/57/38 8611
&&

.OHX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FOR FLASH FLOODING DAVIDSON COUNTY S TO GILES
COUNTY...AND WEST TO BENTON COUNTY.
&&

MAG
Hazardous weather outlook, Feb 20, 7:20 PM CST, 8 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
720 PM CST SUN FEB 20 2005

TNZ005>011-022>034-056>066-075-077>080-093>095-211130-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
720 PM CST SUN FEB 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...THROUGH TONIGHT
SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL MOVE THROUGH THE AREA
THIS EVENING...THEN THERE WILL BE A BREAK IN THE RAIN FOR SEVERAL
HOURS. INCREASINGLY MOIST AND UNSTABLE AIR WILL MOVE INTO THE REGION
OVERNIGHT...AND MORE SHOWERS AND SCATTERED THUNDERSTORMS ARE
EXPECTED TO DEVELOP BEFORE DAYBREAK.

SEVERE WEATHER IS NOT EXPECTED...BUT A FEW THUNDERSTORMS MAY PRODUCE
SMALL HAIL...GUSTY WINDS OVER 30 MPH AND HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...PRESIDENTS DAY THROUGH SATURDAY
SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH PRESIDENTS DAY AS A
PASSING COLD FRONT INTERACTS WITH MOIST AND UNSTABLE AIR. SOME
STORMS MAY PRODUCE SMALL HAIL...GUSTY WINDS AND HEAVY DOWNPOURS.
AN ISOLATED SEVERE THUNDERSTORM WITH LARGE HAIL CANNOT BE RULED OUT.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS IS NOT EXPECTED
AT THIS TIME.

13

The radar

The Nashville radar (KOHX), 119 km away, was scanning. The volume nearest the first event began at 10:06 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 5 hail, 2 flash flood, 1 lightning. Local standard time, as filed.

Hail, Lewis

When
February 21, 4:05 AM CST
Where
Lewis County, Hohenwald
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.550, -87.567

Hail, Maury

When
February 21, 4:30 AM CST
Where
Maury County, Columbia
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.617, -87.050

Hail, Dickson

When
February 21, 4:35 AM CST
Where
Dickson County, 15 mi N of Dickson
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.300, -87.383

Hail, Davidson

When
February 21, 5:20 AM CST
Where
Davidson County, Madison
Measured
0.88 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
36.250, -86.767

Thunderstorm Wind, Dickson

When
February 21, 7:58 AM CST to 7:59 AM CST
Where
Dickson County, 1 mi NNW of Dickson
Measured
78 kt (90 mph) estimated gust
Property damage
$1.0 million
Reported by
NWS STORM SURVEY
Coordinates
36.100, -87.383

Damage was first noted about 3/4 of a mile west of the high school. A pool house was moved about 4 inches at Buckner Park. A few trees were blown down as well. Also...a barn was completely destroyed near the high school. Roof damage was observed at the high school, and several windows were broken. Bleachers in a nearby ball field were ripped from their concrete base. Dickson County High School was closed for several days due to clean up efforts. The school reopened on Friday, later in the week. The storm struck on Monday, Feb. 21, on President's Day. Fortunately, classes were not in session, and there were no injuries.

Thunderstorm Wind, Hickman

When
February 21, 8:00 AM CST
Where
Hickman County, Centerville
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
35.783, -87.467

Trees and power poles were down. Some roads were blocked by fallen trees.

Thunderstorm Wind, Dickson

When
February 21, 8:00 AM CST
Where
Dickson County, 2 mi E of Dickson
Measured
65 kt (75 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
36.083, -87.350

Newspaper story about a large old maple tree that was blown down on Pinewood Drive on a farm owned by Mr. Carl Walker. It was believed the tree was planted sometime during the Civil War, making it about 144 years old.

Flash Flood, Dickson

When
February 21, 8:10 AM CST to 10:00 AM CST
Where
Dickson County, 5 mi N of Dickson
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
36.150, -87.383

Highway 48 North was impassable due to high water on road.

Lightning, Dickson

When
February 21, 8:10 AM CST
Where
Dickson County, Dickson
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
36.149, -87.357 (the zone’s center; the record gives no point)

Telephone pole was hit by lightning and down.

Thunderstorm Wind, Williamson

When
February 21, 8:30 AM CST
Where
Williamson County, 1 mi E of Franklin
Measured
65 kt (75 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.917, -86.883

Trees were blown down.

Thunderstorm Wind, Williamson

When
February 21, 8:35 AM CST to 8:40 AM CST
Where
Williamson County, Arrington
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
35.867, -86.717

Shingles were blown off the roof of a home. A barn was destroyed. The barn was built by Yankee soldiers during the Civil War. A large tree was uprooted. The home is at 6544 Cox Rd.

Thunderstorm Wind, Lawrence

When
February 21, 9:00 AM CST
Where
Lawrence County, 3 mi E of Lawrenceburg
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
35.250, -87.283

A fence was blown down. Shingles were blown off a roof of a house. A pine tree was blown down.

Thunderstorm Wind, Bedford

When
February 21, 9:10 AM CST
Where
Bedford County, Bell Buckle
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
35.583, -86.367

A roof was blown off a barn.

Thunderstorm Wind, Warren

When
February 21, 9:35 AM CST
Where
Warren County, Morrison
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
35.600, -85.917

Trees and power lines were down.

Thunderstorm Wind, Coffee

When
February 21, 9:35 AM CST
Where
Coffee County, Beech Grove
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.633, -86.250

Several trees were blown down.

Thunderstorm Wind, Van Buren

When
February 21, 9:45 AM CST
Where
Van Buren County, Spencer
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.750, -85.467

Trees were down across Highway 30 near Spencer.

Thunderstorm Wind, Grundy

When
February 21, 10:00 AM CST
Where
Grundy County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
35.400, -85.717

Several trees were down around the county.

Flash Flood, Lawrence

When
February 21, 10:00 AM CST to 2:00 PM CST
Where
Lawrence County, Lawrenceburg
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
35.250, -87.333

Several low water crossings were impassable.

Hail, Cumberland

When
February 21, 10:15 AM CST
Where
Cumberland County, Crossville
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.950, -85.033

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2005Every state in 2005This day in weather historyWarnings in Tennessee, February 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5436753, 5436754, 5436755, 5436756, 5436757, 5436851, 5436861, 5436848, 5436849, 5436852, 5436850, 5436853, 5436854, 5436855, 5436860, 5436857, 5436856, 5436859, 5436858.